Georgia, 2017

High Surf in Georgia, August 28, 2017

August 28, 2017 · NWS CHS · 1 event in 1 county or zone

An area of low pressure passing along the Southeast Coast helped produced gale force wind gusts and high surf along Georgia beaches.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

An area of low pressure passing along the Southeast Coast helped produced gale force wind gusts and high surf along Georgia beaches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 28, 3:37 PM EST, 48 minutes earlier.

Area forecast discussion, Aug 28, 3:37 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
437 PM EDT Mon Aug 28 2017

.SYNOPSIS...
An area of low pressure is expected to track northeast near the
coast through tonight. High pressure will then prevail mid week,
before a front approaches the region late week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 415 PM: The core of an 2.5 inch PW environment has pushed
across the forecast area this afternoon. Heavier convective
elements have streamed onshore, especially across the Tri-County
area. These showers have produced rainfall rates has high as
1-1.5 inch/hr. Elsewhere, showers appear less organized and
rainfall rates should remain far less than the activity north of
the Edisto River. Low tide is expected to peak a little past 8
pm this evening. The impacts of the heavy downpours will be
handled with short fuse products.

The center of the develop coastal low and trough was last
analyzed over the coastal SC waters. Gusty winds should continue
across the marine zones well into tonight. Confidence is not
great that winds will strengthen over our land areas tonight.
However, as the low slides towards the coast, the gradient
across the inland areas may develop as the ridging presses west.
In collaboration with WFO CAE, I will post a Lake Wind Advisory
through tonight.

Late tonight, the center of the low is forecast to move north of
the forecast area during the early morning hours. Winds should
shift from the NW and drier air will build across the region. I
will time PoPs to decrease from Categorical this evening to CHC
to SCHC during the pre dawn hours.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Tuesday: Mid-level troughing will be over the Great Lakes Region and
Northeast states. The troughing will help pull a storm system
located to our northeast further away from our area. At the same
time surface high pressure is forecasted to build from the the
northwest. Models continue to show some remnant showers across the
Charleston Tri-County early in the morning, dissipating into the
afternoon. We have chance POPs here early when PWATs are around 2",
then lowering into the afternoon. But even this might be a bit
overdone. Temperatures will be a few degrees below normal due to
mostly cloudy skies and northwest winds. Highs will barely reach the
80 degree mark across the far northwestern tier, increasing to the
mid/upper 80s across our GA counties. Lows will range from the upper
60s across the far northwestern tier and the lower 70s further south
and closer to the beaches.

Wednesday and Thursday: Mid-level troughing will remain over the
Great Lakes Region and Northeast states. At the surface, high
pressure will start out to our north Wednesday, then becoming
centered offshore by Thursday. Moisture will be held/limited to our
GA counties on Wednesday and all counties Thursday. As a result,
we're forecasting slight chance to chance POPs Wednesday for our GA
counties and chance POPs for all counties on Thursday. In addition
the the increasing moisture will be increasing instability, which
will lead to a greater risk of thunderstorms. As for temperatures,
they should rise to normal values for this time of year due more
breaks in the clouds and developing southerly flow.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A slight chance to chance of showers and/or thunderstorms will be
possible each day with a southerly wind in place and PWATs near 2.0
inches, but greatest precip coverage is anticipated this weekend as
a front potentially stalls over or near the region. High temps will
remain near normal this weekend. In general, temps will peak in the
upper 80s to around 90 degrees, warmest in Southeast Georgia.
Overnight lows will range in the low/mid 70s away from the immediate
coast.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Both terminals should see MVFR conditions early this afternoon
due to ceilings and rainfall. However, KCHS is expected to fall
to at least IFR as a band of heavier showers pass over the
terminal between 19-22Z. During the late afternoon to early
evening period, the axis of heavier rainfall rates should shift
north, leaving the terminals under lowering ceilings through the
overnight hours. I will keep restrictive ceilings over the
terminals until mid morning Tuesday. Northwest winds and LVFR
conditions should develop in the final hours of the 18Z TAF
period.

Extended Aviation Outlook: Brief flight restrictions are possible in
afternoon/evening showers/thunderstorms Thursday through
Saturday.

&&

.MARINE...
Gale Warnings will be extended into the late night hours.
Observations and model guidance remains divided across the
marine zones. However, winds will have the greatest chance of
strengthening north of the low center this evening. CHS Harbor
SCA will remain based on the potential of wind surges. Small
Craft Advisories will be extended into the late evening hours
across the GA waters to highlight lingering high wave and swell
heights.

Tuesday through Friday: Winds and seas will trend downward Tuesday
as the pressure gradient decreases. Following rather light and
varying winds Wednesday and Thursday, a front may stall over or near
the region towards the end of the week. At that time, winds are
expected to be no more than 10-15 kt.

&&

.TIDES/COASTAL FLOODING...
Rip Currents: High risk for rip currents will remain until 8 Pm
this evening. Remnant swell will cause a moderate risk of rip
currents on Tuesday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...High Risk for Rip Currents until 8 PM EDT this evening for GAZ117-
     119-139-141.
SC...High Risk for Rip Currents until 8 PM EDT this evening for
     SCZ048>051.
     Lake Wind Advisory until 8 AM EDT Tuesday for SCZ045.
MARINE...Gale Warning until 11 PM EDT this evening for AMZ352.
     Gale Warning until 2 AM EDT Tuesday for AMZ350.
     Small Craft Advisory until 11 PM EDT this evening for AMZ330-
     354-374.

&&

NEAR TERM...NED
SHORT TERM...MS
LONG TERM...DPB
AVIATION...MS/NED
MARINE...MS/NED
Hazardous weather outlook, Aug 28, 2:58 PM EST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
358 PM EDT Mon Aug 28 2017

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042-043-047-292000-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Inland Jasper-
358 PM EDT Mon Aug 28 2017

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048-049-051-292000-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Coastal Jasper-
358 PM EDT Mon Aug 28 2017

...HIGH RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Risk for Rip Currents.

High Surf: As low pressure tracks along the Southeast coast today,
seas could build up to 8 ft or greater in the near shore coastal
waters. High Surf Advisories could be needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ050-292000-
Charleston-
358 PM EDT Mon Aug 28 2017

...HIGH RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Risk for Rip Currents.

Strong Winds: Gusty winds are forecast to persist across the coastal
region. Winds will be the strongest over the coastal waters.
However, winds and gusts may reach into Wind Advisory levels tonight.

High Surf: As low pressure tracks along the Southeast coast tonight,
seas could build up to 8 ft or greater in the near shore coastal
waters. High Surf Advisories could be needed.

Heavy Rain: A large band of rain and isolated thunderstorms is
expected to remain along and ahead of an area of low pressure to the
south. Rounds of heavy rain and thunderstorms may continue into this
evening. It is possible that the heavy rainfall associated with the
thunderstorms may result in flooding of low lying and poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ044-052-292000-
Dorchester-Tidal Berkeley-
358 PM EDT Mon Aug 28 2017

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Heavy Rain: A large band of rain and isolated thunderstorms is
expected to remain along and ahead of an area of low pressure to the
south. Rounds of heavy rain and thunderstorms may continue into this
evening. It is possible that the heavy rainfall associated with the
thunderstorms may result in flooding of low lying and poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ045-292000-
Inland Berkeley-
358 PM EDT Mon Aug 28 2017

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 AM EDT TUESDAY FOR LAKE
MOULTRIE...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

Heavy Rain: A large band of rain and isolated thunderstorms is
expected to remain along and ahead of an area of low pressure to the
south. Rounds of heavy rain and thunderstorms may continue into this
evening. It is possible that the heavy rainfall associated with the
thunderstorms may result in flooding of low lying and poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ350-292000-
Waters from South Santee River to Edisto Beach SC out 20 nm-
358 PM EDT Mon Aug 28 2017

...GALE WARNING IN EFFECT UNTIL 2 AM EDT TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-354-374-292000-
Charleston Harbor-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-
358 PM EDT Mon Aug 28 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Gales: Gusty winds are forecast to continue through this evening.
Winds will be the strongest outside the harbor.

Strong Thunderstorms: Stronger storms are possible this evening as a
low pressure area approaches from the south. Low visibilities in
heavy rain and a low chance for waterspouts will accompany the
stronger thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ352-292000-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
358 PM EDT Mon Aug 28 2017

...GALE WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Aug 28, 3:43 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
443 PM EDT MON AUG 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       CHARLESTON              32.78N  79.94W
08/28/2017  E0.00 INCH       CHARLESTON         SC   LAW ENFORCEMENT

            CHARLESTON PD REPORTS NUMEROUS ROADS FLOODED AND CLOSED
            IN AND AROUND DOWNTOWN. AREAS CLOSED INCLUDE KING ST AT
            HUGER ST...S MARKET BETWEEN ANSON AND E BAY ST...AND
            KING ST AT MOULTRIE ST

&&

EVENT NUMBER CHS1700606

CB

Event by event

1 high surf. Local standard time, as filed.

High Surf, Coastal Chatham

When
August 28, 4:25 PM EST to 6:25 PM EST
Where
Coastal Chatham forecast zone
Reported by
Social Media

A report via Twitter indicated 2 to 4 feet escarpments along the beach with surf starting to cut into the dune line.

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718932.